The intravenous anesthetic fentanyl (Sublimaze), a potent synthetic opioid, has been around since the 1960s. But something new is happening now.
Three hospital emergency department (ED) nurses in Ohio almost died after treating a fentanyl overdose patient. There was no needle stick or obvious fentanyl exposure: they were simply cleaning the room after treating the patient. All three suddenly felt sick. The next thing they knew, they woke up in a hospital bed.
Suspecting an aerosolized opioid exposure, the nurses’ coworkers had successfully reversed them with naloxone (Narcan).
These three ED nurses are not alone. Hospitals are flooded by opioid overdoses, and the crisis is reverberating into a significant threat to other first responders. The U.S. Drug Enforcement Administration (DEA) has published a nationwide “role call” video educating law enforcement about the dangers of improperly handling fentanyl. Calling the fentanyl crisis a threat to public safety, the video features two New Jersey police officers who also “almost died” after an investigation that inadvertently exposed them to a small amount of powdered fentanyl.
Powdered aerosolized fentanyl is so powerful that some believe that the Russian government used it in 2002 to kill terrorists, causing a mass causality of the hostages and terrorists alike. Chechen rebels took over a Moscow theater and held 120 hostages there. To subdue the Chechens and rescue the hostages, the Russian military pumped an unidentified “gas” into the theatre’s ventilation system. The hostages were incapacitated, and many died along with the terrorists. While the Russian government never identified the gas, the toxicology evidence strongly suggests that they used a potent aerosolized fentanyl derivative.
Many U.S. cities have seen huge overdose outbreaks that are much like mass causality events, overwhelming the local EDs. Fentanyl is 100 times more potent than morphine and 600 times more lipid soluble, thus increasing brain absorption. The DEA declared prescription drugs, heroin, and synthetic opioids like fentanyl the most significant drug related threat to our country. A crisis of patients overdosing means a crisis in health care employee work-related exposure.
The route of potential employee exposure is important. Fentanyl has high bioavailability by inhalation, according to an American College of Medical Toxicology and American Academy of Clinical Toxicology review of the scientific literature. The next highest risk is by splashing: mucus membranes absorb the drug 30 times faster than skin. Inadvertent absorption by intact skin is unlikely to cause toxicity unless the exposure is to a large volume of highly concentrated drugs over an extended period of time.
Protect First Responders
The Occupational Safety and Health Administration (OSHA) requires employers to protect their employees with safe working conditions. It regulates most private sector employers and workers, as well as some public-sector employers. The National Institute for Occupational Safety and Health, the research arm for OSHA regulations, has distributed standard safe operating procedures to use when fentanyl is suspected to be present:
- Training. Employees who perform jobs where inadvertent fentanyl exposure is reasonably anticipated should know how to:
- Recognize the form and determine the quantity of suspected fentanyl
- Recognize the signs and symptoms of opioid exposure
- Determine when to seek medical help
- Comply with OSHA’s hazardous materials standard (29 CFR 1910.120) when cleaning up after treating fentanyl overdoses
- OSHA Regulations. Employers must make sure that employees know how to perform their work with minimal risk to their own safety and health:
- Don’t eat, drink, smoke, or use the bathroom while working in an area contaminated with fentanyl.
- Don’t touch the eyes, mouth, and nose after touching any surface potentially contaminated with fentanyl.
- Don’t perform tasks or operations that may aerosolize fentanyl, like shaking the suspected fentanyl patient’s sheets or clothing.
- Don’t handle fentanyl or its analogues without the appropriate equipment. OSHA requires employers to identify when their workers might be exposed and provide appropriate personal protective equipment to safeguard them. Employees should know the potential exposure routes, when to use appropriate personal protective equipment, how to properly put on, use, take off, dispose of, and maintain equipment, as well as the limitations of the equipment.
- Don’t break the skin during suspected fentanyl patient treatment.
- Do wash hands with soap and water immediately after a potential exposure. Cover all open wounds. Don’t use hand sanitizers or bleach solutions to clean contaminated skin.